Alert archive / Georgia / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Atlanta, GA

August 17, 2010Fannin County, Murray County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 17, 2010, 1:02 PM EDT for Fannin County, Murray County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2010, 1:02 PM EDT (17:02 UTC)
Expired
Aug 17, 2010, 4:49 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Fannin County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WGUS52 KFFC 171702
FFWFFC
GAC111-213-172300-
/O.NEW.KFFC.FF.W.0016.100817T1702Z-100817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
102 PM EDT TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  NORTHERN MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EDT

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CISCO...   
  SUMAC...CRANDALL...ETON...TENNGA...THE COHUTTA WILDERNESS AND      
  CONASAUGA LAKE. SOME CREEKS AND RIVERS INVOLVED INCLUDE JACKS      
  RIVER...SUMAC CREEK...MILL CREEK...ROUGH CREEK...TUMBLING CREEK... 
  BOGDEN CREEK AND THE CONASAUGA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND COUNTRY ROADS...AS WELL AS WOODLANDS ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3499 8452 3486 8454 3485 8462 3481 8459
      3480 8460 3479 8484 3480 8486 3483 8486
      3486 8482 3490 8482 3492 8484 3495 8483
      3500 8479

$$
2 follow-up statements
410 
WGUS72 KFFC 171835
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT TUE AUG 17 2010

GAC111-213-172300-
/O.CON.KFFC.FF.W.0016.000000T0000Z-100817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FANNIN GA-MURRAY GA-
235 PM EDT TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHERN MURRAY AND NORTHWESTERN FANNIN COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
RAINFALL ENDING...HOWEVER RADAR RAINFALL ESTIMATES INDICATE BETWEEN 
3 AND 5 INCHES OF RAIN FELL OVER THE WARNED AREA OVER THE PAST 4 
HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CISCO...     
SUMAC...CRANDALL...ETON...TENNGA...THE COHUTTA WILDERNESS AND        
CONASAUGA LAKE. SOME CREEKS AND RIVERS INVOLVED INCLUDE JACKS        
RIVER...SUMAC CREEK...MILL CREEK...ROUGH CREEK...TUMBLING CREEK...   
BOGDEN CREEK AND THE CONASAUGA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3499 8452 3486 8454 3485 8462 3481 8459
      3480 8460 3479 8484 3480 8486 3483 8486
      3486 8482 3490 8482 3492 8484 3495 8483
      3500 8479

$$
465 
WGUS72 KFFC 172049
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT TUE AUG 17 2010

GAC111-213-172115-
/O.CAN.KFFC.FF.W.0016.000000T0000Z-100817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FANNIN GA-MURRAY GA-
449 PM EDT TUE AUG 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES...

THE MURRAY COUNTY EMA DIRECTOR AND U.S. FOREST SERVICE OFFICIALS 
INDICATE THAT STREAMS AND CREEKS IN THE CONASAUGA RIVER BASIN WERE
FLOWING AT BANKFULL AND NO FLOODING WAS OCCURRING AT THIS TIME.

HEAVY RAINFALL AMOUNTS AROUND 4 INCHES OCCURRED BETWEEN 1100 AM AND 
100 PM EDT FROM CISCO OVER THE IRON MOUNTAIN TRAIL TO ALACULSY ON
THE GEORGIA AND TENNESSEE STATE LINE. FLASH FLOODING OF JACKS RIVER
...THE CONASAUGA RIVER AND SEVERAL CREEKS WERE OBSERVED IN THIS 
AREA. 

U.S. FOREST SERVICE OFFICIALS HELPED EVACUATE SOME HIKERS AND 
CAMPERS NEAR THE ALACULSY VALLEY CAMPGROUND. SEVERAL ROADS WERE 
COVERED WITH FLOWING WATER AND A FEW TREES HAD FALLEN ACROSS THE 
ROADS DUE TO THE HEAVY RAIN. THERE WERE NO INJURIES AND EVERYONE
WAS SAFELY REMOVED FROM THE AREA.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8452 3486 8454 3485 8462 3481 8459
      3480 8460 3479 8484 3480 8486 3483 8486
      3486 8482 3490 8482 3492 8484 3495 8483
      3500 8479

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:49 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 9:49 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT TUE AUG 17 2010

.UPDATE...
SENDING A QUICK UPDATE TO ADJUST POPS AND CLOUDS UP AND TEMPERATURES
DOWN A BIT OVER THE NORTHERN ZONES. THE REMAINDER OF THE FORECAST
LOOKS PRETTY GOOD SO NO SIGNIFICANT CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 732 AM EDT TUE AUG 17 2010/

SHORT TERM /TODAY THROUGH THURSDAY/...
SHOWERS HAVE CONTINUED TO DEVELOP OVERNIGHT...MAINLY ACROSS THE
WESTERN PORTION OF THE CWA. THESE SHOWERS DEVELOPED EARLIER THAN
THE PREVIOUS NIGHT...WITH A LARGER COVERAGE AREA...HOWEVER THEY
ARE STILL ISOLATED.

SHORT TERM WILL BE SIMILAR TO WHAT WE HAVE SEEN OVER THE PAST
COUPLE OF DAYS. ECMWF/GFS/NAM IN GOOD AGREEMENT THAT THE REMNANTS
OF TROPICAL DEPRESSION FIVE OVER THE NORTHERN GULF OF MEXICO
WILL CONTINUE TO MOVE TOWARD THE WEST AND EVENTUALLY NORTHWEST.
NHC SHOWS A 30 PERCENT CHANCE OF DEVELOPMENT WITH THIS SYSTEM.
TROPICAL MOISTURE ACROSS THE CWA WILL REMAIN IN PLACE THROUGH THE
REMAINDER OF THE SHORT TERM. MEANWHILE...A 595DM RIDGE WILL
POSITION ITSELF ACROSS THE SOUTHEAST ON TUESDAY AS THE FRONT
ACROSS THE TENNESSEE VALLEY AND EXTREME NORTHWEST GEORGIA
CONTINUES TO WEAKEN/DISSIPATE. THIS BOUNDARY MAY PROVIDE SUPPORT
FOR ADDITIONAL PRECIP COVERAGE ACROSS NORTH GEORGIA AND THUS HAVE
INCLUDED LIKELY POPS ACROSS THAT AREA. OTHERWISE...SHORT TERM
FORECAST IS GENERALLY FOR CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THE BEST CHANCES IN THE AFTERNOON DUE TO DAYTIME HEATING...HOWEVER
PRECIP WILL ALSO BE POSSIBLE OVERNIGHT.

THE AFOREMENTIONED RIDGE WILL WEAKEN AND SLIP SOUTHWARD ON
WEDNESDAY AS THE NEXT TROUGH FROM THE MIDWEST APPROACHES THE
EASTERN CONUS. THE TROUGH IS FORECAST TO SLIDE OVER THE RIDGE WED
NIGHT/THURSDAY. THIS SYSTEM MAY HELP TO ENHANCE THE POPS
WED NIGHT OVER NORTH GEORGIA AND HAVE THUS KEPT POPS IN THE HIGHER
END OF THE CHANCE CATEGORY WED NIGHT ACROSS THAT AREA.

MAV HAS BEEN BEATING THE MET THE PAST FEW DAYS...LEANED TOWARDS THE
MAV FOR TEMPS. MAX AND MIN TEMPS WILL GENERALLY BE ABOVE NORMAL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
592DM RIDGE CENTERED OVER THE SOUTHEAST THURSDAY NIGHT WILL BROADEN
ACROSS THE SOUTHERN U.S. THROUGH FRIDAY NIGHT WHILE TROPICAL
MOISTURE CONTINUES TO LINGER ACROSS THE CWA. GFS/ECMWF IN GOOD
AGREEMENT WITH UPPER LEVEL LOW FORMING OVER THE NORTHERN PLAINS
THURSDAY NIGHT. THIS WILL BE THE NEXT SYSTEM THAT AFFECTS THE CWA.
MOISTURE FROM THE REMNANTS OF TD FIVE WILL BE PULLED INTO THE
FRONTAL BOUNDARY ASSOCIATED WITH THE TROUGH AND THE FRONT IS
FORECAST TO PUSH INTO NORTH GEORGIA SATURDAY NIGHT. GFS IS SLOWER
WITH THIS SYSTEM AS IT SHOWS THE FRONT ACROSS NORTH GEORGIA ON
MONDAY...WHILE THE ECMWF PUSHES IT INTO SOUTH GEORGIA. FORECAST
PACKAGE LEANS TOWARD THE GFS SOLUTION BUT WILL HAVE TO WATCH THE
NEXT FEW MODELS RUNS TO SEE IF THE ECMWF AND GFS COME INTO LINE.

11

AVIATION...
12Z TAF...
SHOWERS CONTINUE TO DEVELOP FROM ATL-AHN AND MOVE NORTH. WITH THE
SURFACE TROUGH IN THE VICINITY THROUGH THE MORNING...WILL NEED TO
KEEP A VCSH FOR ALL ATL/AHN SITES THIS MORNING. THERE IS SOME
THUNDER JUST NORTH OF ATHENS BUT THIS IS MOVING NORTH AWAY FROM
ATHENS AND WILL THEREFORE NOT MENTION THUNDER. SOUTH EDGE OF THE
STRATUS FROM NEAR LGC TO MCN. SHOULD SEE CONVECTION DEVELOP ALONG
THIS ZONE LATE THIS MORNING AND INTO THE AFTERNOON AND WILL
THEREFORE CONTINUE WITH VCTS ALL SITES. WINDS A BIT TRICKY AS WINDS
JUST OFF THE SURFACE SHOWING A SLIGHT SOUTH SOUTHWEST DIRECTION.
STREAMLINE ANALYSIS SUGGEST WINDS WILL STAY EAST TO SOUTHEAST
THROUGH THIS MORNING. AS FOR THIS AFTERNOON...WITH THE BOUNDARY
STILL HOVERING OVER THE AREA...DIRECTION WILL BE DIFFICULT AND MAY
SWITCH TO THE SOUTHWEST FOR A FEW HOURS. WILL TREND ATL-AHN TOWARD A
MORE SOUTH DIRECTION THIS AFTERNOON. WITH CSG/MCN APPEARING TO BE ON
THE SOUTH SIDE OF THE BOUNDARY WILL BRING THEIR DIRECTION TO THE
SOUTHWEST THIS AFTERNOON AND THEN BACK SOUTHEAST BY EVENING. FOR ATL
PLANNING AFTER 06Z...MODELS SUGGESTING A SOUTHWEST DIRECTION BY 12Z
WED. THE SURFACE BOUNDARY APPEARS TO LIFT NORTH OF ATL AND A
SOUTHWEST DIRECTION SEEMS REASONABLE.

//ATL CONFIDENCE...
MEDIUM IN ALL AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  73  94  74  92 /  60  50  40  30  40
ATLANTA         89  75  93  75  90 /  50  30  40  30  40
BLAIRSVILLE     83  71  88  69  86 /  70  50  60  50  50
CARTERSVILLE    87  72  94  73  92 /  60  40  50  40  50
COLUMBUS        94  76  94  75  93 /  40  30  40  30  40
GAINESVILLE     87  74  92  74  90 /  60  50  50  40  50
MACON           94  74  94  74  94 /  50  30  40  30  40
ROME            87  72  94  73  93 /  60  40  50  50  50
PEACHTREE CITY  91  73  93  73  90 /  50  30  40  30  40
VIDALIA         95  76  94  76  94 /  50  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 17, 5:01 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EDT TUE AUG 17 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED TODAY AND TONIGHT.

.SYNOPSIS...
LOW PRESSURE OVER LOUISIANA WILL CONTINUE TO BRING TROPICAL
MOISTURE TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN...MAINLY BETWEEN THE HOURS OF NOON AND 10
PM.

.DISCUSSION...
WITH THE TROPICAL MOISTURE OVER THE REGION...K INDEX VALUES WILL
REMAIN IN THE 35 TO 40 RANGE. CAPE VALUES WILL INCREASE TO NEAR
2500 THIS AFTERNOON AND EVENING. THIS WILL BE SUFFICIENT FOR
SCATTERED THUNDERSTORMS TO DEVELOP...SOME WITH BRIEF HEAVY RAIN.
HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

Nearby

Flash Flood Warnings in Georgia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.